Alert archive / Texas / Special Weather Statements in 2024

Special Weather Statement, NWS San Angelo, TX

April 28, 2024Brown County, Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this special weather statement at Apr 28, 2024, 1:07 AM CDT for Brown County, Callahan County, Coleman County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2024, 1:07 AM CDT (06:07 UTC)
Expired
Apr 28, 2024, 1:45 AM CDT
In force
38 min
Issued by
NWS San Angelo, TX
Hail
0.50 in
Wind
50

Counties Brown County, TX, Callahan County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 64 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 6.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2024-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2024-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2859 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
941 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
5.2
Supercell composite
21.9

Open this sounding in Storm Lab

The text

As transmitted.

119 
WWUS84 KSJT 280607
SPSSJT

Special Weather Statement
National Weather Service San Angelo TX
107 AM CDT Sun Apr 28 2024
 
TXZ066-128-139-140-280645-
Runnels TX-Callahan TX-Coleman TX-Brown TX-
107 AM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CALLAHAN...BROWN...
COLEMAN AND SOUTHEASTERN RUNNELS COUNTIES THROUGH 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Echo, or near Coleman, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Brownwood, Coleman, Ballinger, Early, Santa Anna, Bangs, Cross
Plains, Novice, Putnam, Gouldbusk, Lake Brownwood Near Thrifty,
Burkett, May, Cross Cut, Glen Cove, Brookesmith, Voss, Rowden, Lake
Brownwood State Park, and Silver Valley.

This includes Interstate 20 between Mile Markers 310 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

&&

LAT...LON 3150 9917 3165 10006 3202 9963 3249 9927
      3250 9911 3208 9912 3208 9893 3186 9877
TIME...MOT...LOC 0606Z 270DEG 52KT 3189 9935 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$
mkd

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this special weather statement went out at Apr 28, 12:41 AM CDT, 26 minutes earlier.

Area forecast discussion, Apr 28, 12:41 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
Issued by National Weather Service El Paso Tx/Santa Teresa NM
1241 AM CDT Sun Apr 28 2024

...New AVIATION...

.SHORT TERM...
(This evening through Sunday)
Issued at 119 PM CDT Sat Apr 27 2024

The main concern through the next 24 hours is the potential for
strong to severe thunderstorms this afternoon and overnight. We are
expecting two different rounds of strong to severe thunderstorms,
with the first beginning to develop across the Big Country early
this afternoon. A dryline is located west of our area, with an
increasingly unstable environment across much of the forecast area. A
few storms are beginning to develop across the Big Country and
across the South Plains region. The CAMS indicate that this activity
will continue to increase in coverage across the Big Country through
the afternoon hours, and this seems reasonable. Any storms that do
develop will likely quickly become strong to severe. The main
concerns with these storms will be very large, damaging winds, and
tornadoes.

A second, more widespread, round of strong to severe thunderstorms
is expected late tonight and into the early morning hours Sunday. A
Pacific cold front is forecast to approach the region from the west
late this evening and eventually collide with the dryline. The lift
from this collision along with upper level support as an upper level
trough approaches should result in the rapid development of
thunderstorms just west of our area between 8 PM and 10 PM. This
activity is then forecast to slowly spread east across the region
through the overnight hours. The development of a QLCS is possible,
and very large hail, damaging winds, and tornadoes are possible with
this line. Most of this activity should be east of the region by
sunrise. In addition, locally heavy rain will be possible,
especially across our eastern counties, and flooding is possible
within any thunderstorms, especially on roadways and low lying areas.
Overnight lows will be in the mid 50s to near 60, with highs on
Sunday in the low to mid 80s.

&&

.LONG TERM...
(Sunday night through next Saturday)
Issued at 1252 PM CDT Sat Apr 27 2024

Active weather pattern continues next week, with afternoon and
evening dry-line thunderstorm activity possible across portions of
the forecast area most days. Storms could be strong to severe at
times. Temperatures will continue to be warm, with highs in the mid
80s to low 90s most days.

Zonal flow aloft and subsidence behind a departing short-wave Monday
will result in mostly dry conditions that day. Strengthening of the
850 mb thermal ridge will result in warmer temperatures, with highs
Monday in the mid 80s to low 90s. Southwest flow aloft returns
Tuesday through Thursday as another low pressure system moves into
the Pacific Northwest and makes its way through the Central Plains.
Each day, Tuesday through Thursday, some afternoon/evening strong to
severe thunderstorm activity could occur off the dry-line (which
looks to set-up close to, or across, our western counties) as
multiple short-waves move up in the southwest flow aloft. Depending
on exact placement of the dry-line, strength of the capping
inversion, amount on instability, and strength of the short-waves,
storms could impact portions of our forecast area each
afternoon/evening. Highs each day look to continue in the mid 80s to
low 90s range.

Friday, a cold front looks to move down at some point. Earlier
timing would result in a dry day, while later timing could result in
more thunderstorms activity for Friday. A deeper, slower upper level
low will move into the Western CONUS next weekend, putting us again
in southwest flow aloft, with the potential for more
afternoon/evening thunderstorms.

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CDT Sat Apr 27 2024

VFR to MVFR conditions are expected through the period across all
of the TAF sites with CIG FEW015-OVC250. The will be periods of
SKC later in the period. The winds will be generally breezy to
windy (10 to 20 kts with gusts up to 35 kts and out from the west
through 10Z. There is a line of TS that is impacting the KABI and
KSJT. This line will continue to progress eastward over the next
couple of of hours impacting the rest of the terminals. With TS
in the VC, the VSBY will be reduced to 1 to 2 SM at least through
09Z. After this line of TS moves out, both the winds and the VSBY
will improve. The winds are expected to become light AOB 10 kts
and generally out of between the west and northwest through the
06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     57  82  55  87 /  80   0   0   0
San Angelo  57  85  54  91 /  80   0   0   0
Junction    59  87  57  92 /  90  20   0   0
Brownwood   58  83  56  86 /  90  10   0   0
Sweetwater  57  82  57  88 /  60   0   0   0
Ozona       56  84  56  88 /  80   0   0   0
Brady       59  82  58  86 /  90  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....SJH
AVIATION...EPZ
Hazardous weather outlook, Apr 27, 1:33 PM CDT, 11 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
133 PM CDT Sat Apr 27 2024

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-281845-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
133 PM CDT Sat Apr 27 2024

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is moderate risk of severe thunderstorms across Throckmorton
county, an enhanced risk generally east of a Haskell to Brownwood
line, and a slight risk across much of the remainder of West
Central Texas today into tonight.

Severe thunderstorms are possible, mainly across the Big Country,
this afternoon and early evening. More widespread strong to severe
storms are possible late this evening into the early morning hours
Sunday as a line of storms move through the region. Large to very
large hail, damaging winds and some tornadoes are all possible.
Some of the tornadoes may be strong, especially in the moderate
and enhanced risk areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 28, 12:15 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1215 AM CDT Sun Apr 28 2024

TXZ072-280600-
Tom Green TX-
1215 AM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TOM GREEN COUNTY
THROUGH 100 AM CDT...

At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm near
San Angelo State Park, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
San Angelo, Veribest, Wall, Orient, San Angelo State Park, Twin
Buttes Reservoir, O.C. Fisher Reservoir, Lake Nasworthy, Tankersley,
Grape Creek, Goodfellow Air Force Base, and Harriet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

&&

LAT...LON 3153 10070 3168 10030 3136 10016 3132 10065
TIME...MOT...LOC 0514Z 256DEG 24KT 3143 10059

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JW
Local storm report, Apr 28, 12:19 AM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
1219 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     Non-Tstm Wnd Gst 2 ESE Dyess Afb         32.42N 99.83W
04/27/2024  M59 MPH          Taylor             TX   AWOS

            AWOS station KDYS 1 ENE Dyess Afb.

&&
Local storm report, Apr 28, 12:20 AM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service San Angelo TX
1220 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     Tstm Wnd Gst     2 ESE Dyess Afb         32.42N 99.83W
04/27/2024  M59 MPH          Taylor             TX   AWOS

            Corrected non thunderstorm wind gust to
            thunderstorm wind gust.

&&
Special weather statement, Apr 28, 12:30 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service San Angelo TX
1230 AM CDT Sun Apr 28 2024

TXZ076-078-280615-
Crockett TX-Sutton TX-
1230 AM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CROCKETT AND
WESTERN SUTTON COUNTIES THROUGH 115 AM CDT...

At 1230 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of The Intersection Of Highway 163 And Ranch Road 1973, or
14 miles south of Ozona, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
The Intersection Of Highway 163 And Ranch Road 1973, I-10 Near The
Crockett-Sutton County Line, and The Intersection Of I-10 And Ranch
Road 1989.

This includes Interstate 10 between Mile Markers 356 and 359, and
between Mile Markers 372 and 393.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

&&

LAT...LON 3036 10143 3068 10143 3071 10076 3030 10072
TIME...MOT...LOC 0530Z 260DEG 38KT 3051 10128

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JW
Special weather statement, Apr 28, 1:06 AM CDT, 1 minute before
Special Weather Statement
National Weather Service San Angelo TX
106 AM CDT Sun Apr 28 2024

TXZ066-128-139-140-280645-
Runnels TX-Callahan TX-Coleman TX-Brown TX-
106 AM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CALLAHAN...BROWN...
COLEMAN AND SOUTHEASTERN RUNNELS COUNTIES THROUGH 145 AM CDT...

At 104 AM CDT, Doppler radar was tracking a line of strong
thunderstorm from Ballinger to Coleman to Cross Plains to Putnam ,
moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownwood, Coleman, Ballinger, Early, Santa Anna, Bangs, Cross
Plains, Novice, Putnam, Gouldbusk, Lake Brownwood Near Thrifty,
Burkett, May, Cross Cut, Glen Cove, Brookesmith, Voss, Rowden, Lake
Brownwood State Park, and Silver Valley.

This includes Interstate 20 between Mile Markers 310 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

&&

LAT...LON 3150 9917 3165 10006 3202 9963 3249 9927
      3250 9911 3208 9912 3208 9893 3186 9877
TIME...MOT...LOC 0604Z 270DEG 52KT 3189 9937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

04
Special weather statement, Apr 28, 1:07 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Angelo TX
107 AM CDT Sun Apr 28 2024

TXZ066-128-139-140-280645-
Runnels TX-Callahan TX-Coleman TX-Brown TX-
107 AM CDT Sun Apr 28 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN CALLAHAN...BROWN...
COLEMAN AND SOUTHEASTERN RUNNELS COUNTIES THROUGH 145 AM CDT...

At 106 AM CDT, Doppler radar was tracking a strong thunderstorm near
Echo, or near Coleman, moving east at 60 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownwood, Coleman, Ballinger, Early, Santa Anna, Bangs, Cross
Plains, Novice, Putnam, Gouldbusk, Lake Brownwood Near Thrifty,
Burkett, May, Cross Cut, Glen Cove, Brookesmith, Voss, Rowden, Lake
Brownwood State Park, and Silver Valley.

This includes Interstate 20 between Mile Markers 310 and 323.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
west central Texas.

&&

LAT...LON 3150 9917 3165 10006 3202 9963 3249 9927
      3250 9911 3208 9912 3208 9893 3186 9877
TIME...MOT...LOC 0606Z 270DEG 52KT 3189 9935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

mkd

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:16 PM CDTSpecial Weather StatementSJTFisher29 min
Apr 27, 7:39 PM CDTSevere Thunderstorm WarningSJTFisher51 min
Apr 27, 7:43 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell62 min
Apr 27, 8:14 PM CDTSpecial Weather StatementSJTNolan31 min
Apr 27, 8:20 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan40 min
Apr 27, 8:34 PM CDTAreal Flood AdvisorySJTHaskell3 hr
Apr 27, 8:41 PM CDTSevere Thunderstorm WarningSJTFisher64 min
Apr 27, 8:44 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTHaskell61 min
Apr 27, 9:04 PM CDTSpecial Weather StatementSJTNolan26 min
Apr 27, 9:15 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan21 min
Apr 27, 9:21 PM CDTFlash Flood Warning Considerable damage threatSJTHaskell3 hr
Apr 27, 9:31 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCrockett44 min
Apr 27, 9:40 PM CDTAreal Flood AdvisorySJTFisher3 hr
Apr 27, 9:44 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton61 min
Apr 27, 9:50 PM CDTSevere Thunderstorm WarningSJTFisher, Nolan55 min
Apr 27, 10:14 PM CDTSevere Thunderstorm WarningSJTCrockett46 min
Apr 27, 10:29 PM CDTSevere Thunderstorm WarningSJTSterling46 min
Apr 27, 10:36 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones39 min
Apr 27, 10:43 PM CDTTornado WarningSJTHaskell, Jones32 min
Apr 27, 10:49 PM CDTSevere Thunderstorm WarningSJTFisher, Jones, Nolan56 min
Apr 27, 10:52 PM CDTSevere Thunderstorm Warning Considerable damage threatSJTCoke, Sterling, Tom Green38 min
Apr 27, 11:00 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion45 min
Apr 27, 11:09 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Taylor66 min
Apr 27, 11:19 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford56 min
Apr 27, 11:23 PM CDTSevere Thunderstorm WarningSJTHaskell, Throckmorton67 min
Apr 27, 11:36 PM CDTSevere Thunderstorm WarningSJTCrockett, Irion, Schleicher54 min
Apr 28, 12:09 AM CDTSevere Thunderstorm WarningSJTCallahan, Coke, Coleman, Runnels, Taylor34 min
Apr 28, 12:12 AM CDTSevere Thunderstorm WarningSJTCallahan, Taylor48 min
Apr 28, 12:15 AM CDTSpecial Weather StatementSJTTom Green45 min
Apr 28, 12:28 AM CDTSevere Thunderstorm WarningSJTSchleicher47 min
Apr 28, 12:29 AM CDTSevere Thunderstorm WarningSJTShackelford, Throckmorton28 min
Apr 28, 12:30 AM CDTSpecial Weather StatementSJTCrockett45 min
Apr 28, 1:06 AM CDTSpecial Weather StatementSJTBrown, Callahan, Coleman39 min
Apr 28, 1:42 AM CDTSpecial Weather StatementSJTConcho, Menard, Sutton63 min
Apr 28, 1:58 AM CDTSpecial Weather StatementSJTColeman47 min

Nearby

Special Weather Statements in Texas, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.